Virginia, 2021

Flooding in Virginia, March 1, 2021

March 1, 2021 · NWS LWX · 2 events in 1 county or zone

Low pressure over the midwestern United States brought a warm front across the region February 28th. Warm advection precipitation, enhanced by upslope flow and favorable upper jet dynamics, lead to an inch or two of rainfall in western portions of our forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure over the midwestern United States brought a warm front across the region February 28th. Warm advection precipitation, enhanced by upslope flow and favorable upper jet dynamics, lead to an inch or two of rainfall in western portions of our forecast area. This, along with partial melting of snowpack in the mountains, lead to some isolated flooding across eastern western portions of our forecast area that continued into March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 3:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 1, 3:55 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 AM EST Mon Mar 1 2021

.SYNOPSIS...
A warm front will slowly drift northeast through early this morning
before a stronger cold front passes through from northwest to
southeast later this morning into this afternoon. Canadian high
pressure will build overhead through Tuesday before moving offshore
Wednesday. Another cold front will pass through Wednesday night and
Canadian high pressure will build toward the area for late this week
into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm front was creeping northeastward across northern and
central Virginia as of early this morning, and should reach a
position roughly from Martinsburg to DC to the mouth of the
Patuxent River before being overtaken by a cold front around
midday. This cold front was crossing through central West
Virginia just prior to daybreak, and is expected to clear
things out late this morning into early this afternoon.

The cost of clearing will be blustery conditions, however. A
surge of 30 to 40 mph wind gusts is likely behind the front
early this afternoon. It will likely remain breezy, though the
wind may diminish a pinch mid to late afternoon before
increasing this evening into the first part of the overnight as
a secondary cold front pushes through. This secondary front will
bring the true cold air advection, with temperatures falling
below freezing across much of the area by Tuesday morning (the
wind should have dried most surfaces by then, however, so re-
freeze potential seems low at the moment). Wind gusts of 45 to
50 mph can't be ruled out especially over the higher elevations
and northern/northeastern Maryland into the eastern West
Virginia panhandle and northern Virginia, including the
DC/Baltimore metro late today into tonight, but confidence was
not quite high enough for a Wind Advisory just yet based on the
fact that this will be after dark when diurnal mixing is
reduced, and pressure rises appear marginal to compensate.

Wind chill temperatures likely fall into the teens by daybreak
Tuesday, with around 0 degree readings over the higher elevations.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure is forecast to build overhead Tuesday, then
offshore Tuesday night into Wednesday as low pressure passes to
the south. Recent model trends have come into better agreement
with the majority of precipitation with this low passing to our
south, though a few instances of precip can't be ruled out
mainly over the Alleghenies as a mid-level trough and reinforcing
cold front swing through late Wednesday, or over southern
portions of the CWA closer to the low. Temperatures should stay
near to below normal during this time.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A closed upper-level low and its associated surface low will remain
over eastern Canada Thursday through Friday as Canadian high
pressure over central Canada extends southeast into the Great
Lakes. An upper-level trough will remain overhead during this
time. The gradient between the low and the high will allow for
blustery conditions, and with a northwest flow it will turn out
to be chilly for this time of year.

Another jetmax will reinforce the upper-level trough overhead while
Canadian high pressure remains nearby for Saturday and Sunday. This
system will likely cause coastal low pressure to develop, but the
most likely solution is that the low remains well out to sea, so dry
conditions are likely to persist. Cold conditions for this time
of year will remain in place. The trough may begin to depart early
next week, but the high will build overhead during this time,
bringing more dry but chilly conditions.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Mainly IFR/LIFR expected thru mid morning before VFR conditions
return on gusty NW flow (up to 35 kts). Gusty winds persist at
least occasionally through tonight before diminishing Tuesday as
high pressure builds. Low pressure looks to stay far enough
south Wednesday to preclude any restrictions at area terminals.

VFR conditions are expected along with gusty northwest winds
later this week. The strongest northwest winds are most likely
Thursday and Friday behind a cold front with frequent gusts
around 20 to 30 knots possible.

&&

.MARINE...
A sudden onset of gale or near gale force winds is anticipated
around midday (out of a northwesterly direction behind a cold
front). The wind may diminish some mid to late afternoon before
increasing this evening into the overnight behind a secondary
cold front. The wind is forecast to diminish Tuesday into
Wednesday as high pressure builds across and low pressure passes
to the south, though marginal SCA conditions are possible late
Wednesday.

High pressure will slowly build toward the waters Thursday through
Friday, but gusty northwest winds are possible and an SCA will
likely be needed for the waters during this time.

&&

.HYDROLOGY...
The rain will gradually taper off from northwest to southeast
through midday. Additional rainfall totals are expected to be
around a tenth to a quarter inch across most areas, with a
quarter to a half inch possible across central Virginia and the
Allegheny Highlands. The best chance for areal flooding will be in
the Allegheny and Potomac Highlands this morning.

However, excess runoff will continue to move into the main stem
basins, where several river flood watches and warnings are in
effect. Most of the river flooding is expected to be along the
Potomac River and along the larger tributaries that lead into the
Potomac River. Water levels even in the larger rivers should begin
to decline by midweek.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Dense Fog Advisory until 8 AM EST this morning for DCZ001.
MD...Flood Watch until 4 AM EST early this morning for MDZ001-501-
     502.
     Dense Fog Advisory until 8 AM EST this morning for MDZ003>006-
     008-011-013-014-016>018-502>508.
VA...Flood Watch until 4 AM EST early this morning for VAZ503-504.
     Dense Fog Advisory until 8 AM EST this morning for VAZ028-030-
     031-036>040-050>057-501-502-505>508.
WV...Flood Watch until 4 AM EST early this morning for WVZ050-055-
     501>506.
     Dense Fog Advisory until 8 AM EST this morning for WVZ051>053.
MARINE...Gale Warning from 10 AM this morning to 6 AM EST Tuesday for
     ANZ532>537-540>543.
     Small Craft Advisory from 10 AM this morning to 6 PM EST this
     evening for ANZ530-531-538-539.
     Gale Warning from 6 PM this evening to 6 AM EST Tuesday for
     ANZ530-531-538-539.

&&

SYNOPSIS...BJL
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...BJL
AVIATION...BJL/DHOF
MARINE...BJL/DHOF
HYDROLOGY...BJL
Hazardous weather outlook, Mar 1, 5:35 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
535 AM EST Mon Mar 1 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
535 AM EST Mon Mar 1 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect. Gale force winds may begin abruptly
around midday.

Please consult the latest Flood Warnings for ongoing flooding.

A Wind Advisory is in effect from 4 PM until Midnight for
northeastern Maryland, including the city of Baltimore. Elsewhere,
isolated wind damage due to wind gusts to near 50 mph is possible
late today into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
535 AM EST Mon Mar 1 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Please consult the latest Flood Warnings for ongoing flooding.

A Wind Advisory is in effect for northern and central Maryland as
well as the eastern Panhandle of West Virginia and western Loudoun
County in Virginia from 4 PM until Midnight. Elsewhere, isolated
wind damage due to wind gusts to near 50 mph is possible late
today into tonight, especially across the northern Shenandoah
Valley and higher elevations as well as the suburbs of Washington
DC.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-021000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
535 AM EST Mon Mar 1 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Please consult the latest Flood Warnings for ongoing flooding.

A Wind Advisory is in effect from 4 PM until Midnight for Garrett,
Allegany, and Mineral Counties. Elsewhere, isolated wind damage
due to wind gusts to near 50 mph is possible late today into
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 1, 1:48 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 AM EST MON MAR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLOOD            4 NNW WILSONIA          39.25N  79.48W
03/01/2021                   GARRETT            MD   911 CALL CENTER

            SAND SPRING ROAD WAS CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX2103678

BJL
Local storm report, Mar 1, 1:49 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 AM EST MON MAR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     FLOOD            2 SSW LOCH LYNN HEIGHTS 39.37N  79.39W
03/01/2021                   GARRETT            MD   911 CALL CENTER

            PLEASANT VALLEY ROAD WAS CLOSE DUE TO HIGH WATER.

&&

EVENT NUMBER LWX2103679

BJL
Local storm report, Mar 1, 1:51 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 AM EST MON MAR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLOOD            8 WNW BARTON            39.57N  79.16W
03/01/2021                   GARRETT            MD   911 CALL CENTER

            BIG RUN ROAD WAS CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX2103680

BJL
Local storm report, Mar 1, 1:53 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 AM EST MON MAR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     FLOOD            OAKLAND                 39.40N  79.40W
03/01/2021                   GARRETT            MD   911 CALL CENTER

            NUMEROUS ROADS CLOSED THROUGHOUT THE COUNTY DUE TO HIGH
            WATER.

&&

EVENT NUMBER LWX2103681

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Highland

When
March 1, 6:00 AM EST to 8:00 AM EST
Where
Highland County, 1.76 mi NW of Valley Center to 1.62 mi NNW of Valley Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.290, -79.750

Mill Gap Rd. closed near the intersection with Lower Back Creek Rd. due to flooding.

Flood, Highland

When
March 1, 11:52 AM EST to 1:52 PM EST
Where
Highland County, 0.54 mi W of Patna to 1.17 mi WSW of Liberty
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.230, -79.530

Cowpasture River Rd. closed from the Bath County line to Southall Rd. due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948882, 948883.